There is much inconsistency in the way physicians transition patients from insulin degludec to insulin glargine upon hospital admission, leading to higher risk especially for patients with type 1 diabetes, according to a study presented at the American Diabetes Association 80th Scientific Sessions online conference.
Upon admission to hospital, patients who had been taking insulin degludec (iDeg) at home may receive inappropriate dosing when switched to another insulin, and this is because physicians tend to have a poor understanding of the pharmacodynamics (PD) and pharmacokinetics (PK) of iDeg, investigators concluded in a study presented at the American Diabetes Association 80th Scientific Sessions online conference.
Lead investigator Jing H Chao, MD, and Irl B. Hirsch, MD, observed widely variable practice in transitioning patients from iDeg to insulin glargine U100 (iG100) upon admission, but for various reasons, patients with type 1 diabetes were found to be at much higher risk of developing hypo- and hyperglycemia than patients with type 2 diabetes.
A key reason for the complexity of transitioning patients from iDeg to iG100 is that iDeg has a half life of 25 hours, more than twice that of iG100, meaning it remains in the body at higher concentrations for longer, up to 42 hours versus 24 for iG100, Chao explained. Hospital-based physicians may not understand this and give patients too much or too little iG100 to maintain insulin levels following home dosing. “Physicians should judiciously determine the amount of insulin to be given,” Chao said.
Part of the reason for the knowledge deficiency may be that iDeg, a Novo Nordisk product, was FDA approved just 5 years ago. An advantage of IDeg is that it enables physicians to achieve a more stable background level of insulin in the body relative to insulin glargine, which “waxes and wanes,” Chao said.
So, when switching to iG100 upon admission, it is important to take into account the different rate at which iDeg is excreted from the body. “By the 24th hour, there is still 50% of the background degludec on board. By contrast, when you have glargine, most of the glargine has already been washed out,” Chao said. “If patients were to receive a 100% glargine dose at the 24-hour mark, that would raise their basal [or background] insulin to 150% of the basal insulin that’s on board at that point.”
In the study, Chao and Hirsch noted that clinicians gave iG100 at 0% to 100% of the home-based iDeg dose anytime between 24 hours and 72 hours after the last iDeg dose, “demonstrating a general lack of understanding of the PK and PD of iDeg and a great need to standardize this transition.”
“Physicians are giving 100% of the glargine at the 24th hour, leading to over-basalization of the insulin,” she said. Excessive insulin can lead to hypoglycemia and, consequently, altered mental status and potential cardiovascular events, including heart attack.
“Not only do physicians vary the time at which they give the first dose of glargine, they also vary the amount of the glargine they give as compared to the home dose. That part was not surprising to us,” Chao said.
“What is surprising to us is that despite such variable practice, we did not see hypoglycemia in patients with type 2 diabetes, and the reason is that compared with type 1 diabetes, patients with type 2 diabetes have a better buffer in that they continue to secrete a small amount of insulin and continue to secrete some glucagon. These are countering hormones that buffer them and help prevent them from getting hypoglycemia as much as patients with type 1 diabetes,” she said.
Mild hypoglycemia was observed in 2 patients with type 1 diabetes, or 28.6%. there were no cases of hypoglycemia in the type 2 group (n = 32).
Another factor to consider is that patients when admitted tend to be under higher levels of physiologic stress, which causes them to require increased amounts of insulin. So, the tendency on the part of physicians to provide too much iG100 is counterbalanced by the body’s need at this point for more insulin than usual, Chao said. “For these reasons we don’t see hypoglycemia in patients with type 2 diabetes.”
“We found that, to counter the amount of stress-induced hyperglycemia, when patient receives 50% to 75% of the glargine at the 24-hour mark, which leads to total of 100% to 125% background basal insulin level at that time, their blood sugar is actually better controlled,” she said.
“If you give anything up to 49%, that gives them less than their home dose, and is insufficient to cover their basal insulin requirement during a stressful hospitalization.”
Chao and Hirsch are hoping that their study prompts physicians to think more carefully about the PD and PK of iDeg and carefully assess other factors when determining follow-up dosing, such as meals taken, stress from hospitalization, renal function, and whether patients were on a sufficient home dose of insulin to begin with. Renal considerations are key with iDec, because it is not excreted via the kidneys.
The investigators also would like to see further studies conducted, leading to the development of guidelines.
“We’re hoping that prospective trials can be conducted to take a better look at the transition to determine the recommendations on how much insulin glargine to give at what point of their patients’ hospitalization that will ensure patients safety during this complicated transition,” Chao said.
For more about insulin degludec, see these stories about costs and clinical investigation.
Chao JH, Hirsch IB. degludec-to-glargine transition: the first real-world study. Poster presented at: American Diabetes Association 80th Scientific Sessions; June 12-16, 2020. Poster 1025-P.